|Adult ADHD Home||Organization Skills||ADHD in Women|
|Signs & Symptoms||ADHD Jobs||ADHD in College|
|Relationship Problems||Time Management||Young Adults|
|ADHD Apps & Tools||Health, Sleep, Stress||ADHD Adult Blogs|
|ADHD Parenting Home||Parenting Strategies||Talking About ADHD|
|Oppositional Defiant||Health & Nutrition||Sleep|
|Discipline Problems||Organization Skills||Routines That Work|
|ADHD Teens||Social Skills||Parenting Blogs|
|ADHD Treatment Home||Treating Your Child||Adderall|
|ADHD Medications||Side Effects||Daytrana|
|Alternative Treatments||Treatment Options||Strattera|
|The ADHD Diet||Medication Reviews||Vyvanse|
|ADHD/LD School Home||Organization Skills||Behavior at School|
|Teachers’ Guide||Sports & Activities||Working with School|
|School Accommodations||Learning Disabilities||High School|
|IEP/504 Plan||Homework Help||Working Memory|
|ADHD Diagnosis Home||ADHD Self Tests||Learning Disabilities|
|Signs of ADHD||Executive Function||Related Conditions|
|Types of ADHD||Getting a Diagnosis||ADHD Myths|
|Hypersensitivity||ADHD in Women||Anxiety & Depression|
|Find a Professional|
|Give a Gift|
Should My Grandson Be a Zombie?
"Last night I observed my grandson about 2 hours after he took his medication for ADD. It broke my heart to see how it made him into a zombie! Should medication cause this drug-induced haze?
Since I have grandchildren as well, I understand your pain. Please remind your grandson's parents that being flat or "zombie-like" is an unacceptable effect of stimulant medication and means that the dose is too high for the child. Either the dose should be lowered or a different medication tried.
Please stress that our goal with medication for ADHD is to minimize the ADHD behaviors WITHOUT causing side effects.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.